Amoxicillin is among the most commonly prescribed medications in the U.S. This widely used prescription can cause an allergic reaction and produce a skin rash. Most cases are minor, but knowing when something more serious is occurring is essential. This article will guide you through the key points of an Amoxicillin rash.
The rash can appear as red or dark pink spots that are small and flat. Sometimes these spots will be raised or even hive-like in appearance. The rash can occur right after taking a dose or even up to two weeks after stopping the medication. An Amoxicillin rash generally starts on the abdomen and spreads to the chest, legs, arms and eventually the face. A non-allergic Amoxicillin rash does not itch, while the allergic version can itch and even blister. It is estimated that about 10% of children taking Amoxicillin will develop a rash.
Watch a video: What do Amoxicillin Rashes Look Like?
The rash may be mild or severe and potentially life threatening. The following are all possible forms of Amoxicillin rashes.
This is a very severe form of Amoxicillin allergic rash. The rash erupts into blisters and involves the mouth and mucous membranes. The top layer of skin then sheds and the patient is susceptible to skin infection as well. The person will feel flu-like and unwell. This condition can be life threatening and requires admission to the intensive care unit. Some consider these severe skin rashes similar to a major burn and are at an increased risk for disability and death.
This is the most severe form of a rapidly progressing allergic reaction. Initial symptoms include hives and itching. As the condition progresses, the lips, tongue and airway begin to swell. The lungs tighten and bronchospasm causes wheezing and shortness of breath.As the condition progresses, the circulatory system collapses and death results without immediate life-saving emergency treatment.
This is also a severe form of an Amoxicillin rash. The skin becomes red and begins to itch and scales may form. Then the skin sloughs off in large sheets. The person feels unwell, temperature regulation is difficult and a general sense of weakness develops. This condition often requires hospitalization.
Individuals sensitive to Amoxicillin or other penicillin type antibiotics can develop red appearing rashes. Commonly occurring symptoms include red raised bumps 1mm in size. Some can be flat while others are raised. Others may experience Erythema Multiforme in which red circles or target like lesions appear on the skin. These are generally larger than 1 cm in size and can appear anywhere on the body. Both types signify an allergic process.
Generalized exanthematous pustulosis results from an Amoxicillin allergy. Small pus filled blisters develop on various parts of the body. Hypersensitivity vasculitis causes inflammation of the blood vessels and appears as small non-raised red spots just below the surface of the skin.
A variety of other signs and symptoms can occur due to an Amoxicillin rash and include: nausea, GERD, diarrhea (watery or bloody), fever, chills, body ache, headache and a generalized sense of feeling unwell. Yeast infections often develop after antibiotic use and result in vaginal itching or thrush (oral candidiasis). Yeast is easily treated with antifungal creams or oral medication. Some report a hairy or black appearing tongue as a consequence of Amoxicillin use. Hives and progression to anaphylaxis is a feared complication of Amoxicillin allergy. Seizures rarely occur and demand immediate medical attention.
Unless serious signs or symptoms are present, common sense and a few home remedies are an effective way to treat an Amoxicillin rash.
This simple yet effective home remedy is easy to make. Measure ½ to 1 cup of plain oatmeal and pour into a bowl. Add a few drops of essential oil or lavender buds and mix well. Spoon the mixture into a coffee filter bag or muslin piece. Run a hot bath and place the bag into the tub. Try adding ½ cup of buttermilk for an additional soothing effect. Soak in the tub once the temperature reaches a comfortable level.
These medications are available over-the-counter and some are available in prescription form. Try diphenhydramine (Benadryl), Atarax and topical cortisone creams to soothe the itching. These oral medications can cause drowsiness so use caution.
Extra water intake will help flush the antibiotic from your system. Try to drink 8 glasses of water a day at a minimum.
Notify your doctor about the rash. You may be advised to discard the medication or substitute another from a different class of antibiotic. Keep antibiotics and all prescription medications away from children.
Amoxicillin is a type of penicillin. People who are allergic to one are likely allergic to the other. Inform your doctor about any problems with either medication to prevent inadvertent allergic reactions and rashes.Keep away from others who are allergic to penicillin or Amoxicillin.
Knowing when to seek medical attention is very important when it comes to rashes and Amoxicillin allergies. Be sure to seek medical attention if you feel unwell and fatigued, develop wheezing or shortness of breath, any swelling occurs around the mouth, lips or tongue or if you feel disoriented, confused or loose consciousness. Any rash that develops after taking Amoxicillin or any prescription medication warrants a call to your doctor.